Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
151 Doctors are Online

Nostril is clogged and using vapour and salt water. Feeling pressure in head. Is it necessary to go for surgery? Suggest?

User rating for this question
Excellent
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2535 Questions
Question
hi, I have had one nostril clogged at a time for about 6 to 8 months, (vever both) it softens open from time to time, i use vaporrub and salty water but it only alleviates it very little. The best is to put a strip of torn soft cotton piece of cloth torn from a t-shirt or the like, and keep it there (this is the best remedy). It really bothers me and it is very distressing to the point of feeling this great oppressing pressure in that area up my head. Is there anything to eradicate this, or should I live with it and alleviate it. I have heard that only surgery can work? What do you know about it. at the beginning I took oxymetazoline hydrochloride 0.05% but I was recommended to stop it (but maybe I should take it from time to time? will it cure it? it is very effective.
Posted Sun, 15 Sep 2013 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Sumit Bhatti 1 hour later
Brief Answer:
TurbinateHypertrophy,SteroidSpray,RadioFrequency

Detailed Answer:
Hi,

Thank you for your query.

1. There is a nasal cycle which opens and blocks each nostril alternately every few hours. This usually goes unnoticed.

2. Since you are now aware of this nasal blockage, it is most likely to be an inferior nasal turbinate hypertrophy. This is very common.

3. A nasal examination and a plain Sinus CT pre and post decongestion with xylometazoline nasal drops will confirm the findings. Sometimes, it may be due to a Deviated Nasal Septum (DNS) or Nasal Valve problem seen due to laxity of the nasal cartilage framework with age. Other rare causes may also be ruled out by nasal endoscopy.

4. Prolonged use of decongestant nasal drops such as oxymetazoline may lead to Rhinitis Medicamentosa and it is good that you have discontinued them.

5. Treatment may include anti-allergic medication, steroid nasal sprays, steam inhalation. if this fails, Radio-frequency ablation of turbinates or nasal valve surgery may help restore patency to the nose.

6. Nasal congestion may also be due to medication taken in the recent past and hence you must request your physician to review all your medication.

I hope that I have answered your query. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Nostril is clogged and using vapour and salt water. Feeling pressure in head. Is it necessary to go for surgery? Suggest? 14 hours later
Thanks Dr. about "5. Treatment may include anti-allergic medication, steroid nasal sprays, steam inhalation" Do you mean to try each of these at a time, or all three at once for each application. And what is "steam inhalation", is it just the steam that comes from boiled water?
Also, you think that moving from the place I live might be the cure.
 
 
Answered by Dr. Sumit Bhatti 8 hours later
Brief Answer:
Combine Meds, Plain water steam, Shifting may help

Detailed Answer:
Hi,

Thank you for writing back.

1. The combined efficacy of all three, the anti-allergic (include an anti-histamine and an anti-leukotriene), steroid nasal spray and steam inhalation is more than each used separately.

2. Steam inhalation is plain steam from boiled water. There are simple electric steamers available for greater convenience. There is no need to add any medication to the water Take steam inhalation for at least 10-15 minutes at a time.

3. You may take a trial for a few days before shifting your place of residence. Avoidance is a good measure against allergy.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor